Format

Send to

Choose Destination
Urology. 2004 Jan;63(1):7-11; discussion 11-2.

Changes in urinary parameters after oral administration of potassium-sodium citrate and magnesium oxide to prevent urolithiasis.

Author information

1
Department of Urology, Asahikawa Medical College, Asahikawa, Japan.

Abstract

OBJECTIVES:

To examine urinary parameters among normal individuals and patients with calcium oxalate (CaOx) stones after oral administration of potassium-sodium citrate (KNa-Cit) and magnesium oxide (MgO). Urinary citrate and magnesium have been known as the inhibitors of CaOx stone formation. Supplementation with potassium-magnesium citrate prevents the recurrence of CaOx stones.

METHODS:

Twenty-five male volunteers aged 21 to 42 years without a history of urinary stones were given either KNa-Cit or MgO, or both. Fourteen patients with recurrent CaOx stones were also given both supplements, and 24-hour urine samples were collected to determine the urinary parameters.

RESULTS:

The administration of both KNa-Cit and MgO to the normal individuals increased the excretion of citrate, magnesium, and potassium by 70.0%, 44.2%, and 50.0%, respectively. These parameters increased less when KNa-Cit or MgO was administered individually. After administration of both supplements to the patients with stones, the citrate, magnesium, and potassium levels increased by 62.1%, 63.3%, and 25.3%, respectively, and oxalate decreased by 66.5%. In both normal individuals and patients, the ion activity product index of CaOx decreased significantly more after administration of the combination than with either compound alone or before administration.

CONCLUSION:

The combination of KNa-Cit and MgO is more effective than either supplement alone in inhibiting the crystallization of CaOx stones. The combination may improve the urinary parameters of patients with stones accompanied by hypocitraturia and/or hypomagnesuria.

PMID:
14751336
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center